Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Detroit, MI

May 9, 2000Huron County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2000, 1:34 AM EDT for Huron County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 1:34 AM EDT (05:34 UTC)
Expired
May 9, 2000, 2:15 AM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:50 AM EDTThunderstorm Wind 52 ESebewaing, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 090535
SVRDTX
MIC063-090615-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
134 AM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 215 AM EDT

* AT 134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF OWENDALE...OR 17 MILES NORTH OF
  CARO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAD AXE AT 155 AM EDT
  HELENA AT 210 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF TH*IS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

MANN STRUBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:50 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 8, 9:50 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
950 PM EDT MON MAY 8 2000

BIG QUESTION THIS EVENING WAS HOW MUCH THE CAP OVER SE LOWER HAD
ERODED THIS AFTERNOON. SOUNDING AT APX SHOWED THE CAP PRETTY MUCH
GONE AND THIS HAS ALLOWED SOME THUNDERSTORMS TO DEVELOP THIS EVENING
ACROSS THE NORTHERN PORTION OF THE CWA. OVER THE SOUTHERN PORTION OF
THE CWA THE CAP HAS ERODED A LITTLE... BUT STILL IS STRONG ENOUGH TO
KEEP THE THUNDERSTORMS FROM FIRING. IN FACT... THE CAP IN THE
AIRMASS DOWNSTREAM IS JUST AS STRONG AS IT IS OVER SE LOWER. 700MB
TEMPERATURES AT ILX ARE 2 DEGREES WARMER THAN OVER SE LOWER AND THIS
WILL JUST RE-ENFORCE THE CAP. HOWEVER... TEMPERATURES AT 500MB AT
ILX ARE 4 DEGREES COLDER THAN HERE. AS THESE COLDER TEMPERATURES
ADVECT IN LATER TONIGHT THE INSTABILITY WILL INCREASE. BELIEVE THAT
ALL THIS POINTS TO MOST OF THE THUNDERSTORMS BEING CONFINED TO THE
NORTHERN PORTION OF THE CWA... WITH AN INCREASING CHANCE OF
THUNDERSTORMS LATER TONIGHT OVER THE SOUTH AS THE FRONT MOVES INTO
THE REGION.

.DTX...NONE.

KEYES

***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD).  PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM
(ALL LOWER CASE).  THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE
A BETTER PRODUCT FOR YOU.  IF YOU HAVE QUESTIONS OR IF YOU NEED A
PAPER zVERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625
3309...EXTENSION 766.  THANK YOU FOR YOUR PARTICIPATION.***

KEYES

In the hours before

Special weather statement, May 8, 8:42 PM EDT, 4 hours 52 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
842 PM EDT MON MAY 8 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN... WITH THE BEST CHANCE OF SEVERE STORMS
NORTH OF INTERSTATE 96. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE IN PLACE OVER SOUTHEAST
MICHIGAN THROUGH TONIGHT. A COLD FRONT THAT EXTENDS FROM EASTERN
UPPER MICHIGAN TO WESTERN ILLINOIS WILL BE MOVING INTO THE LOWER
PENINSULA TONIGHT AND BY SUNRISE ON TUESDAY WILL BE APPROACHING
SAGINAW BAY. THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT MOVES INTO
LOWER MICHIGAN LATER TONIGHT AND SOME OF THESE THUNDERSTORMS MAY BE
SEVERE.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR NORTH OF
INTERSTATE 96 LATER TONIGHT AS THE FRONT APPROACHES THE REGION.
THESE SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS
WELL AS THE POSSIBILITY OF A TORNADO. THESE STORMS WILL GENERALLY
MOVE EAST AT 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE VERY LATEST WEATHER INFORMATION.

KEYES
Special weather statement, May 8, 10:30 PM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 PM EDT MON MAY 8 2000

...SEVERE THUNDERSTORM WATCH NUMER 249 IN EFFECT FOR MOST OF
SOUTHEAST MICHIGAN UNTIL 4 AM EDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST
MICHIGAN UNTIL 4 AM EDT. IN SOUTHEAST MICHIGAN THIS WATCH INCLUDES
THE FOLLOWING COUNTIES...

LIVINGSTON      MACOMB          OAKLAND         ST. CLAIR
WASHTENAW       WAYNE           BAY             GENESEE
HURON           LAPEER          MIDLAND         SAGINAW
SANILAC         SHIAWASSEE      TUSCOLA

A COLD FRONT OUT ON LAKE MICHIGAN WILL BE MOVING INTO SOUTHEAST
LOWER MICHIGAN AFTER MIDNIGHT. A DEVELOPING LINE OF THUNDERSTORMS
EXTENDS FROM NORTHEAST LOWER MICHIGAN TO NEAR MILWAUKEE WISCONSIN.
THESE THUNDERSTORMS ARE RUNNING OUT AHEAD OF THE COLD FRONT AND
HAVE BEEN PRODUCING SEVERE WEATHER THIS EVENING. THESE SEVERE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS
TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE
POSSIBILITY OF A TORNADO. THESE STORMS WILL GENERALLY MOVE EAST AT 40
MPH.

STAY TUNED TO NHOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE VERY LATEST WEATHER INFORMATION.

KEYES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:05 AM EDTSevere Thunderstorm WarningDTXHuron40 min
May 9, 12:44 AM EDTSevere Thunderstorm WarningDTXMidland31 min
May 9, 2:21 AM EDTSevere Thunderstorm WarningDTXGenesee, Shiawassee39 min
May 9, 3:48 AM EDTSevere Thunderstorm WarningDTXWayne27 min
May 9, 4:04 AM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair26 min
May 9, 6:49 PM EDTSevere Thunderstorm WarningDTXLenawee41 min
May 9, 6:57 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne63 min
May 9, 7:25 PM EDTSevere Thunderstorm WarningDTXLenawee35 min
May 9, 7:39 PM EDTTornado WarningDTXLenawee, Washtenaw66 min
May 9, 7:59 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.